Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

March 18, 2017Braxton County, West Virginia

NWS Charleston, WV issued this special weather statement at Mar 18, 2017, 11:13 AM EDT for Braxton County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2017, 11:13 AM EDT (15:13 UTC)
Expired
Mar 18, 2017, 11:45 AM EDT
In force
32 min
Issued by
NWS Charleston, WV

County Braxton County, WV

The radar

The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS81 KRLX 181513
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1113 AM EDT SAT MAR 18 2017

WVZ028-030-181545-
Lewis-Braxton-
1113 AM EDT SAT MAR 18 2017

...A SHOWER WILL AFFECT SOUTHEASTERN LEWIS AND NORTHEASTERN BRAXTON
COUNTIES...

At 1113 AM EDT, a shower was located 7 miles north of Gassaway, or 8
miles northwest of Sutton, moving east at 45 mph.

Up to penny size hail is possible with this shower.

Locations impacted include...
Burnsville, Flatwoods, Exchange, Heaters, Walkersville, Ireland and
Falls Mills.

This includes Interstate 79 between mile markers 69 and 79.
 
LAT...LON 3881 8040 3872 8047 3872 8083 3875 8088
      3879 8086 3886 8067 3891 8051 3887 8039
TIME...MOT...LOC 1513Z 257DEG 40KT 3877 8080 

$$

cooper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 10:21 AM EDT, 52 minutes earlier.

Area forecast discussion, Mar 18, 10:21 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1021 AM EDT Sat Mar 18 2017

.SYNOPSIS...
Cold front crosses today. Upper disturbance crosses today into
tonight as low pressure intensifies off the east coast. Another
system Monday into Tuesday. High pressure mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM Saturday...

Have some clearing coming through and reformation of showers
along the cold front pushing through the Kanawha Valley. Low
clouds headed back in later today from the northwest.

As of 300 AM Saturday...

WSW canceled as snowshoe has climbed steadily to 37F.

A cold front sweeping across the area today will eradicate the
low level moisture in place early this morning. Mid level dry
air will limit precipitation along the cold front although do
allow at least low PoPs anytime through midday as a flat wave
moving across may aid in squeezing precipitation out.

An upper level short wave crosses today as its parent low
passes north of the area. These lowering heights, along with
strengthening low level upslope flow out of the northwest, and
mid March insolation should result in numerous rain showers in
and near the mountains, and scattered showers dotting the
lowlands this afternoon.

Rain showers will turn to snow showers tonight, as progressively
colder air moves in. With the loss of daytime insolation, and
the upper level low moving off to the east, snow showers will
become increasingly confined to the mountains tonight, the
northwest upslope flow there being maintained with the help of
surface low pressure developing off the east coast, as the upper
level low digs southeastward into the middle Atlantic states.
Light accumulations are expected.

Not much change needed to temperatures and dew points with NAM
raw and MOS along with a short term consensus blended in.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Saturday...

Light upslope snow showers will gradually taper off on Sunday as
upper low moves off to the east, with a cooler northerly flow
setting up across the region. Some moderation in temperatures on
Monday as heights build in response to an approaching shortwave
trough and surface cold front, which will spread precipitation back
into the region by Monday evening. Frontal boundary will gradually
shift to the south on Tuesday, although there is still some
uncertainty in the timing, and how far south the front gets later in
the day. This could mean the difference between a dry forecast by
later in the day Tuesday for much of the CWA, or a chance of
showers, and possibly thunderstorms, particularly across the south.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 AM Saturday...

Cool, dry high pressure for much of Wednesday and Thursday,
with low relative humidities expected. A stronger system moves
into the region towards the end of the period.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 620 AM Saturday...

A weak cold front crossing the area early this morning
interrupted some of the fog and stratus. Daytime heating and
mixing this morning, and the main cold front crossing later this
morning, will result in improving conditions. Visibilities
should improve through MVFR to VFR by 14-16Z this morning, and
ceilings 16-19Z. Ceilings in and near the mountains are not
likely to improve to VFR for long if at all today.

As low pressure intensifies off the east coast later today and
tonight, northwest winds will increase and become gusty as
moderate west flow aloft becomes northwest. Rain showers will
develop, especially in and near the mountains, in the
increasing upslope northwest flow, and then change over to snow
showers tonight. This will bring conditions back down to MVFR or
lower in and near the mountains later this afternoon and
tonight, with MVFR stratocu likely elsewhere out across the
lowlands tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Improvement from IFR conditions this
morning may vary. MVFR or worse conditions in rain showers this
afternoon, and then snow showers tonight, may vary, especially
in and near the mountains.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    L    M    M    H    H    H    M    M    L
HTS CONSISTENCY  L    M    M    M    M    H    M    H    M    H    M    L
BKW CONSISTENCY  L    L    M    M    M    M    M    M    H    H    M    L
EKN CONSISTENCY  L    M    M    M    M    M    L    H    M    L    M    M
PKB CONSISTENCY  L    L    L    L    L    M    M    M    M    H    H    L
CKB CONSISTENCY  M    L    M    M    M    M    L    M    L    M    M    L

AFTER 12Z SUNDAY...
IFR possible Sunday morning in snow showers in the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM/26
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Mar 18, 3:12 AM EDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
312 AM EDT Sat Mar 18 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
312 AM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, Mar 18, 10:38 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
1038 AM EDT SAT MAR 18 2017

WVZ015-027-181500-
Clay-Kanawha-
1038 AM EDT SAT MAR 18 2017

...A SHOWER WITH HAIL WILL AFFECT NORTHERN KANAWHA AND WEST CENTRAL
CLAY COUNTIES...

At 1035 AM EDT, a shower was located near Cross Lanes, moving east
at 45 mph. Hail the size of pennies has been reported in the town of
Cross Lanes.

Penny sized hail remains possible with this shower.

Locations impacted include...
Charleston, South Charleston, Dunbar, Clendenin, Pinch, Elkview,
Glen, Coal Fork and Cross Lanes.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 17, and between mile
markers 19 and 20.
 Interstate 77 in West Virginia between mile markers 98 and 109.
 Interstate 64 in West Virginia between mile markers 52 and 57.
 Route 119 between mile markers 78 and 80.

LAT...LON 3835 8174 3840 8176 3844 8174 3853 8133
      3838 8121 3830 8133
TIME...MOT...LOC 1435Z 273DEG 41KT 3839 8162

cooper
Special weather statement, Mar 18, 10:58 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1058 AM EDT SAT MAR 18 2017

WVZ015-027-519-181530-
Clay-Kanawha-Northwest Nicholas-
1058 AM EDT SAT MAR 18 2017

...A SHOWER WITH HAIL WILL AFFECT NORTHWESTERN NICHOLAS...EAST
CENTRAL KANAWHA AND SOUTHERN CLAY COUNTIES...

At 1056 AM EDT, a shower was located over Glen, or 12 miles southwest
of Clay, moving east at 50 mph.

Penny sized hail has been reported with this shower in Kanawha
County, and penny sized hail remains possible.

Lightning may also occur with this shower at any time. Please remain
indoors until this shower passes.

Locations impacted include...
Clay, Glen, Muddlety, Indore, Bickmore and Widen.

LAT...LON 3835 8139 3840 8141 3845 8139 3847 8086
      3837 8081 3827 8088
TIME...MOT...LOC 1456Z 271DEG 44KT 3838 8128

cooper
Special weather statement, Mar 18, 11:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1113 AM EDT SAT MAR 18 2017

WVZ028-030-181545-
Lewis-Braxton-
1113 AM EDT SAT MAR 18 2017

...A SHOWER WILL AFFECT SOUTHEASTERN LEWIS AND NORTHEASTERN BRAXTON
COUNTIES...

At 1113 AM EDT, a shower was located 7 miles north of Gassaway, or 8
miles northwest of Sutton, moving east at 45 mph.

Up to penny size hail is possible with this shower.

Locations impacted include...
Burnsville, Flatwoods, Exchange, Heaters, Walkersville, Ireland and
Falls Mills.

This includes Interstate 79 between mile markers 69 and 79.

LAT...LON 3881 8040 3872 8047 3872 8083 3875 8088
      3879 8086 3886 8067 3891 8051 3887 8039
TIME...MOT...LOC 1513Z 257DEG 40KT 3877 8080

cooper

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:46 PM EDTWinter Weather AdvisoryRLXPocahontas, Randolph6 hr
Mar 18, 10:38 AM EDTSpecial Weather StatementRLXKanawha22 min
Mar 18, 10:58 AM EDTSpecial Weather StatementRLXClay32 min
Mar 18, 12:25 PM EDTSpecial Weather StatementRLXMason35 min
Mar 18, 12:29 PM EDTSpecial Weather StatementRLXCalhoun31 min
Mar 18, 12:41 PM EDTSpecial Weather StatementRLXRoane34 min
Mar 18, 12:57 PM EDTSpecial Weather StatementRLXGilmer33 min
Mar 18, 1:08 PM EDTSpecial Weather StatementRLXGilmer22 min
Mar 18, 1:32 PM EDTSpecial Weather StatementRLXClay, Kanawha28 min
Mar 18, 1:39 PM EDTSpecial Weather StatementRLXLewis36 min
Mar 18, 1:49 PM EDTSpecial Weather StatementRLXBraxton26 min
Mar 18, 1:51 PM EDTSpecial Weather StatementRLXCalhoun24 min
Mar 18, 1:56 PM EDTSpecial Weather StatementRLXClay, Kanawha34 min
Mar 18, 1:59 PM EDTSpecial Weather StatementRLXBraxton31 min
Mar 18, 2:01 PM EDTSpecial Weather StatementRLXUpshur29 min
Mar 18, 2:04 PM EDTSpecial Weather StatementRLXLewis26 min
Mar 18, 2:07 PM EDTSpecial Weather StatementRLXPocahontas23 min
Mar 18, 2:11 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer34 min
Mar 18, 2:27 PM EDTSpecial Weather StatementRLXBarbour33 min
Mar 18, 2:31 PM EDTSpecial Weather StatementRLXBraxton, Clay, Nicholas, Webster44 min
Mar 18, 2:34 PM EDTSpecial Weather StatementRLXRandolph26 min
Mar 18, 2:41 PM EDTSpecial Weather StatementRLXBraxton, Lewis34 min
Mar 18, 2:44 PM EDTSpecial Weather StatementRLXRandolph31 min
Mar 18, 2:53 PM EDTSpecial Weather StatementRLXLogan, Mingo, Wyoming22 min
Mar 18, 2:55 PM EDTSpecial Weather StatementRLXRandolph50 min
Mar 18, 3:04 PM EDTSpecial Weather StatementRLXFayette, Nicholas56 min
Mar 18, 3:06 PM EDTSpecial Weather StatementRLXUpshur, Webster39 min
Mar 18, 3:09 PM EDTSpecial Weather StatementRLXRandolph36 min
Mar 18, 12:06 PM EDTSpecial Weather StatementRLXGallia24 min

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.